‘Stop-smoking drug ruined by life’ - mum’s warning

Samantha Dearnaley who's life has been ruined by taking the Champix quit-smoking drug. A030611/5b
Samantha Dearnaley who's life has been ruined by taking the Champix quit-smoking drug. A030611/5b

A MOTHER and business owner says her life has been destroyed by the stop-smoking drug Champix.

Burnley mum-of-two Miss Samantha Dearnaley (36) developed epilepsy weeks after taking the drug which she wants banned to prevent others suffering the same fate.

Samantha, of Nelson Square, is seeking legal advice after she was struck down with seizures in March 2008.

“The last few years of my life have been hell. I was prescribed Champix by my GP in January 2008 on a 12-week course. I had always been fit and healthy, I did kick-boxing and went running, but I wanted to quit smoking.

“Weeks after taking the tablets, though, I suffered my first seizure. I had night fits and had to give up everything. My life has been turned upside down.

“I want people to know this drug is dangerous. It needs to be taken off the market before it ruins anyone else’s life.”

A former co-owner of Dexter Paints in Trafalgar Street, Samantha has had to give up the business and is still cared for at home by her partner Mr Tony Smith.

Samantha now wants Champix, marketed by American firm Pfizer, banned in the UK and has sought the help of Burnley MP Gordon Birtwistle. She claims it is linked to the deaths of 69 people in this country.

“I am only just now getting back on my feet. I haven’t had a seizure for two months, but I am still not well. I couldn’t live with myself if I knew other people were taking this drug and did not know about the potential side-effects.”

Champix, the trade name of the drug varenicline, is a prescription medication used to treat smoking addiction.

The US Food and Drug Administration requires Champix to carry a black box warning, the agency’s strongest safety warning, due to public reports of side-effects including depression, suicidal thoughts and actions.

Mr Birtwistle said: “Samantha has visited with her concerns which I have passed to the Department of Health which is looking into it. The situation is very worrying and if it is proven this drug is responsible for such side-effects I would demand it be withdrawn and compensation paid to anyone who has suffered ill-health as a result of taking it.”

There’s more on this story in today’s Express